Hail, Osborne
- When
- June 11, 5:30 PM CST to 5:40 PM CST
- Where
- Osborne County, 6 mi SSE of Osborne
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.350, -98.657
A lone strong to severe thunderstorm drifted across central and southeastern Osborne County on this early Tuesday evening, prompting reports of hail up to half dollar size a few miles south-southeast of Osborne and nickel size hail in the far southeast reaches of the county. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A lone strong to severe thunderstorm drifted across central and southeastern Osborne County on this early Tuesday evening, prompting reports of hail up to half dollar size a few miles south-southeast of Osborne and nickel size hail in the far southeast reaches of the county. By 7:30 p.m. CDT this storm departed the local area into central Kansas. Following a lull in vigorous convection for the next few hours, another storm intensified to radar-indicated severe thresholds over southeastern Jewell County around 10 p.m. CDT. However, this one yielded no ground-truth verification and soon weakened in northern Mitchell County, ending the threat of severe storms within North Central Kansas for the night. This rather low-key severe weather event was sparked by seasonably-limited low-level moisture and modest convergence along a passing cold front. Although early evening surface dewpoints only averaged in the mid-upper 50s in the Osborne County area, isolated strong to severe convection was supported by mixed-layer CAPE of at least 1000 J/kg and deep-layer wind shear around 40 knots. In the mid-upper levels, the surface front was tied to a large-scale trough sinking south-southeast into the Central Plains and Midwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 11, 5:26 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 626 PM CDT Tue Jun 11 2019 .SHORT TERM...(This evening through Wednesday) Issued at 325 PM CDT Tue Jun 11 2019 Showers with an isolated thunderstorms continue to move through the area this afternoon. Satellite and observations show a few areas with some sunshine. A cold front has moved into the northwest part of the forecast area. The short term is a little tricky. The main question will be the chance for thunderstorms through tonight. There is not a lot of sunshine across the area today to get the daytime heating going. There is not a lot of CAPE with this system and with the clouds, the CAPE is not increasing very rapidly this afternoon. As the afternoon goes on, there will be a few less of the lower clouds and the thiner cirrus will allow for a little more heating and therefore the CAPE should increase. In addition, a cold front has moved into the northwest part of the area and expect it to continue to move to the southeast during the remainder of the afternoon and evening. With the cold front and a little heating, expect there to be a few thunderstorms develop later this afternoon and continue into the evening. The better chance for thunderstorms will be in the east/southeast as the front moves into the area with a little time after the showers move out of the area, along with the lower clouds. The window for thunderstorms is relatively narrow as the CAPE will decrease as the sun goes down this evening. Expect a few lingering showers and thunderstorms into the overnight hours, but by morning clouds will start to decrease. On Wednesday, a surface high builds into the area. The clouds will decrease during the morning and mostly sunny skies are expected for most of the day. With the sunshine, have warmed temperatures a little. .LONG TERM...(Wednesday night through Tuesday) Issued at 325 PM CDT Tue Jun 11 2019 The surface high is expected to move to the southeast Wednesday night. The mostly clear skies are expected to continue Wednesday night into Thursday. By Thursday, the surface gradient tightens and the south winds increase a little on Thursday. Temperatures should also warm up some. A couple of weak upper waves move through Thursday night into Friday and there could be some on and off showers and thunderstorms. With south winds, temperatures continue to warm up. The next upper wave that approaches, also has a cold front with it. The wave moves through the area Friday night. This appears to be a little stronger wave, but the models have a few differences in the strength of the wave and timing. The front moves through the area Friday night into Saturday. Saturday will remain on the warmer side. There could be a little lingering morning convection. The period Saturday afternoon through Tuesday should be a fairly active period. There are several mainly weak upper level waves that move through the area. It will not be raining all of the time, but there will be on and off chances for thunderstorms. The best chance appears to be Monday night into Tuesday when the strongest wave is expected. Temperatures should remain in the mid 70s to mid 80s for much of the period. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 622 PM CDT Tue Jun 11 2019 A surface cold front has reached KEAR and was near KGRI at 00Z Wednesday. The passage of the front will bring a wind shift to the N/NW and the potential for a few showers/thunderstorms this evening. The convection is expected to be hit or miss during the evening and mainly focused south of KEAR and KGRI. Thunderstorm activity will diminish overnight with dry/VFR conditions forecast heading into Wednesday. Look for north winds to increase on Wednesday with gusts around 25kts. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Fay
Hazardous Weather Outlook National Weather Service Hastings NE 349 PM CDT Tue Jun 11 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 121200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 349 PM CDT Tue Jun 11 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. Thunderstorms are expected across the area through tonight. A few of these storms could be strong to severe through around 10 pm. The main threats will hail to the size of quarters and wind gusts to 60 mph. The best chances will be along and south of the Kansas...Nebraska state line. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Intermittent chances for thunderstorms are expected Thursday night through Monday. It is too early to determine if these storms will be strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
318 PM CDT Tue Jun 11 2019
KSZ007-112045-
Jewell KS-
318 PM CDT Tue Jun 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEWELL COUNTY UNTIL 345
PM CDT...
At 317 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burr Oak to near Esbon. Movement was east
at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mankato, Jewell, Formoso, Ionia, Randall and Montrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3958 9794 3958 9849 3978 9850 3986 9830
3985 9793
TIME...MOT...LOC 2017Z 271DEG 39KT 3983 9829 3976 9845
FaySpecial Weather Statement National Weather Service Hastings NE 418 PM CDT Tue Jun 11 2019 KSZ007-019-112145- Jewell KS-Mitchell KS- 418 PM CDT Tue Jun 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND SOUTHEASTERN JEWELL COUNTIES UNTIL 445 PM CDT... At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over Scottsville, or 9 miles northeast of Beloit, moving east at 30 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Scottsville. LAT...LON 3950 9807 3967 9793 3942 9793 TIME...MOT...LOC 2117Z 291DEG 25KT 3953 9796 Pfannkuch
Special Weather Statement National Weather Service Hastings NE 606 PM CDT Tue Jun 11 2019 KSZ018-112330- Osborne KS- 606 PM CDT Tue Jun 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSBORNE COUNTY UNTIL 630 PM CDT... At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Alton, or 34 miles northeast of Emmeram, moving southeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Osborne County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3940 9893 3946 9886 3935 9856 3923 9871 TIME...MOT...LOC 2305Z 305DEG 28KT 3940 9884 Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
622 PM CDT Tue Jun 11 2019
KSZ018-112345-
Osborne KS-
622 PM CDT Tue Jun 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE COUNTY UNTIL
645 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm just
north of Natoma, or 18 miles north of Emmeram, moving southeast at
25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Natoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3918 9905 3922 9905 3927 9901 3918 9879
3913 9883 3913 9899
TIME...MOT...LOC 2322Z 298DEG 21KT 3921 9900
PfannkuchThe Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829982, 829984.